Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 83, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at May 23, 2011, 8:27 PM EDT for City of Norfolk, City of Portsmouth, City of Virginia Beach, Virginia. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2011, 8:27 PM EDT (00:27 UTC)
- Expired
- May 23, 2011, 9:00 PM EDT
- In force
- 33 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties City of Norfolk, VA, City of Portsmouth, VA, City of Virginia Beach, VA
The radar
The Norfolk radar (KAKQ), 71 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 8:27 PM EDT | TSTM WND GST 52 | 2 Wsw Ocean View, VA | NGU - NORFOLK NAVAL AIR STATION |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 3:16 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 0.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1685 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 6.0
The text
As transmitted, in the capitals the NWS used until 2016.
782
WUUS51 KAKQ 240027
SVRAKQ
VAC710-740-810-240100-
/O.NEW.KAKQ.SV.W.0083.110524T0027Z-110524T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
827 PM EDT MON MAY 23 2011
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CITY OF NORFOLK IN SOUTHEAST VIRGINIA...
EASTERN CITY OF PORTSMOUTH IN SOUTHEAST VIRGINIA...
NORTHERN CITY OF VIRGINIA BEACH IN SOUTHEAST VIRGINIA...
* UNTIL 900 PM EDT
* AT 824 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
NORFOLK NAVAL AIR STATION...AND MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
OCEAN VIEW...WARDS CORNER AND NORVIEW AROUND 835 PM EDT.
NORFOLK INTERNATIONAL AIRPORT AROUND 845 PM EDT.
BAYSIDE AROUND 855 PM EDT.
CAPE HENRY AROUND 900 PM EDT.
PLEASE SEND YOUR REPORTS OF HAIL AND OR WIND DAMAGE...INCLUDING TREES
OR LARGE LIMBS DOWNED...BY CALLING NOAA'S NATIONAL WEATHER SERVICE IN
WAKEFIELD AT...1...800...7 3 7...8 6 2 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3680 7622 3683 7622 3684 7624 3682 7626
3683 7629 3680 7630 3680 7637 3691 7638
3692 7634 3696 7634 3698 7630 3698 7626
3692 7612 3694 7601 3692 7598 3680 7596
TIME...MOT...LOC 0027Z 264DEG 19KT 3693 7631
WIND...HAIL 60MPH 1.00IN
$$
441 follow-up statement
670
WWUS51 KAKQ 240045 RRA
SVSAKQ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
845 PM EDT MON MAY 23 2011
VAC740-240055-
/O.CAN.KAKQ.SV.W.0083.000000T0000Z-110524T0100Z/
CITY OF PORTSMOUTH VA-
845 PM EDT MON MAY 23 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CITY OF PORTSMOUTH
COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3680 7621 3684 7622 3683 7625 3691 7627
3693 7627 3696 7633 3698 7626 3692 7612
3692 7605 3694 7603 3693 7600 3690 7597
3681 7596
TIME...MOT...LOC 0045Z 264DEG 19KT 3694 7619
$$
VAC710-810-240100-
/O.CON.KAKQ.SV.W.0083.000000T0000Z-110524T0100Z/
CITY OF NORFOLK VA-CITY OF VIRGINIA BEACH VA-
845 PM EDT MON MAY 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN CITY
OF VIRGINIA BEACH AND CITY OF NORFOLK COUNTIES UNTIL 900 PM EDT...
AT 843 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
OCEAN VIEW...MOVING EAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
BAYSIDE AROUND 855 PM EDT.
CAPE HENRY AROUND 900 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
PLEASE SEND YOUR REPORTS OF HAIL AND OR WIND DAMAGE...INCLUDING TREES
OR LARGE LIMBS DOWNED...BY CALLING NOAA'S NATIONAL WEATHER SERVICE IN
WAKEFIELD AT...1...800...7 3 7...8 6 2 4. IN WAKEFIELD.
&&
LAT...LON 3680 7621 3684 7622 3683 7625 3691 7627
3693 7627 3696 7633 3698 7626 3692 7612
3692 7605 3694 7603 3693 7600 3690 7597
3681 7596
TIME...MOT...LOC 0045Z 264DEG 19KT 3694 7619
WIND...HAIL 60MPH 1.00IN
$$
44What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:02 PM EDT, 5 hours 25 minutes earlier.
Area forecast discussion, May 23, 3:02 PM EDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
302 PM EDT MON MAY 23 2011
.SYNOPSIS...
HIGH PRESSURE WILL REMAIN ANCHORED OFF THE SOUTHEAST COAST
THROUGH THE MIDDLE OF THE UPCOMING WEEK. A WEAKENING FRONT WILL
APPROACH FROM THE WEST THIS AFTERNOON...THEN DISSIPATE NEAR THE
COAST BY EARLY TUESDAY. ANOTHER FRONT WILL DROP ACROSS THE
NORTHERN MID ATLANTIC REGION TUESDAY NIGHT.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
FA CLR OF ANY PCPN ATTM AS (WHAT'S LEFT OF) INITIAL WV (FM ERYR
THIS MRNG) NOW OFFSHR. WRM/MODERATELY HUMID AMS IN PLC OVR THE FA
THIS AFTN. AWAITING WK SYS FM W (LEFTOVER FM OVRNGT SYS THAT
TRACKED THROUGH KY/TN) TO PTNTLLY KICK OFF AT LEAST SCTD CNVTN FOR
THE LT AFTN HRS (W) TO THE E (LTR ON IN THE EVE). ANY CNVTN THAT
DOES DVLP XPCTD TO DSPT AFT MDNGT. OTRW...A PCLDY/WRM NGT AHD.
LO TEMPS MNLY IN THE 60S.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
SUMMER PREVIEW THROUGH MIDWEEK...AS FA RMNS ALG THE SRN EDGE OF
WLYS (ALOFT). TMG OF CNVTV WX IN THIS SITUATIONS OFTEN
DIFFICULT...AND GENLY CONFINED TO AFTN/EVE HRS. ONE SUCH PSBLTY IS
LT TUE AFTN/EVE AS WK UPR LVL S/W PASSES THROUGH NRN MDATLC RGN.
THAT SYS TO PUSH A WKNG FNTL BNDRY S INTO THE FA...WHICH IS XPCTD
TO BCM STNRY INVOF SRN VA BY WED. MDLS FOR WED GENLY HV VRY LO
POPS W/ VCLDNS OR PCLDY CONDS. TEMPS WED MOST LIKELY A FEW DEGS F
LWR THAN THOSE XCPTD ON TUE DUE TO LLVL FLO BCMG MR NNE. TRANSITION
TO VRY WRM/HOT WX XPCTD BY THU AS RDG ALOFT BUILDS INVOF ERN CBRD
AND LLVL FLO TURNS MR SSWLY. ALL IN ALL...THE HIEST POPS (ALBIET
STILL AT ABT 30-40%) APRS TO BE LT ON TUE.
HI TEMPS TUE FM THE L/M80S RIGHT AT THE CST...TO 88-92F INLAND. HI
TEMPS WED IN THE 80S INLAND...70S-L80S NR THE CST. HI TEMPS THU FM
THE 80S CST TO L90S INLAND. HEAT INDICES TUE AND AGN THU WL GENLY
TOP OUT FM THE U80S TO M90S (AVGG 1-1.5 STDEV ABV NRML). NGTTM
TEMPS MNLY IN THE 60S (ARND 70F IN HIGHLY URBANIZED AREAS).
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
SUB TROPICAL RIDGE BECOMES ANCHORED OFF THE SE COAST THRU HOLIDAY
WEEKEND KEEPING FRONTAL BOUNDARY W OF MTS. LEANED TOWARD THE SLOWER
EURO FOR THE ACTUAL FROPA (MON) VS SUN ON THE GFS. EXPECT TO SEE A
CONTNUATION OF ABV NRML TMPS WITH CHC DIURNAL POPS EACH DAY. HIGHEST
POPS OVR WESTERN CNTYS CLOSER TO THE BNDRY. HIGHS FRI M-U80S ALONG
THE COAST...90-95 W OF BAY. A BIT COOLER SAT. HIGHS M-U80S. WRMG
BACK UP TO BTWN 85-90 SUN. U80S-L90S MON. LOWS BTWN 65-70.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
SHORT TERM MODELS CALL FOR CONVECTION TO DEVELOP LATE THIS AFTN AND
EARLY THIS EVENING AND THUS SOME CB AND TEMPO REMARKS WERE INCLUDED
IN THE TAFS. NOTHING WAS HEADED FOR THE TAF SITES AS OF 1830Z. WILL
UPDATE AS NEEDED. S/SW WINDS WILL GUST TO AROUND 20 KNOTS THROUGH
LATE AFTN AND CONTINUE AROUND 5-10 KNOTS OVERNIGHT. SOME STRATUS MAY
DEVELOP IN THE MORNING ESPECIALLY AT SBY. IT SHOULD BE MAINLY DRY ON
TUE EXCEPT FOR CHC FOR LATE DAY AND EVENING TSTMS AT SBY.
MAINLY DRY CONDITIONS ARE EXPECTED WEDNESDAY AND THURSDAY. THE
CHANCE FOR AFTERNOON TSTMS RETURNS FOR FRIDAY AND SATURDAY. PATCHY
FOG OR STRATUS WILL BE POSSIBLE DURING THE EARLY MORNING HOURS.
&&
.MARINE...
LIKE YESTERDAY...S WINDS NEXT FEW HRS MAY GUST UP TO 20 KTS IN THE
CHES BAY...BUT DON'T EXPECT THE GUSTS TO BE WDSPRD ENUF FOR AN SCA.
WILL HANDLE GUSTS WITH MWS IF NEED BE. BASED ON CRNT BUOY DATA...
DECIDED TO EXTEND SCA ACROSS THE CSTL WTRS FRTHR S TO THE NC/VA BRDR
MAINLY FOR 5 FOOT SEAS OUT NR 20 NM FOR TONITE. SCA'S CONT ACROSS
NRN CSTL WTRS THRU TUE.
WEAK FRONTAL BOUNDARY MOVES INTO NRN CSTL WTRS WED...BRIEFLY TURNING
WNDS INTO A N-NW DIRECTION. OTW...WNDS STAY OR BECOME SRLY AS HIGH
PRS BECOMES ANCHORED OFF THE SE COAST KEEPIMG WNDS/SEAS BELOW SCA
LEVELS.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR ANZ654-656.
SMALL CRAFT ADVISORY UNTIL 2 PM EDT TUESDAY FOR ANZ650-652.
&&
SYNOPSIS...ALB/TMG
NEAR TERM...ALB
SHORT TERM...ALB
LONG TERM...LSA
AVIATION...JEF/LSA
MARINE...MPRHazardous weather outlook, May 23, 3:48 PM EDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 348 PM EDT MON MAY 23 2011 NCZ012-VAZ048-049-060>094-242000- NORTHAMPTON NC-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND- HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN- CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND- RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE- CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE- SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT- NEWPORT NEWS/HAMPTON- 348 PM EDT MON MAY 23 2011 ...SEVERE THUNDERSTORM WATCH 344 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH...QUARTER SIZE HAIL...AND EXCESSIVE LIGHTNING ARE EXPECTED THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. ANZ654-656-242000- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO 20 NM- 348 PM EDT MON MAY 23 2011 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ650-652-242000- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM- 348 PM EDT MON MAY 23 2011 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ630>634-658-242000- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA- CURRITUCK SOUND- CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE CHESAPEAKE BAY BRIDGE TUNNEL- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO 20 NM- 348 PM EDT MON MAY 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS AND CURRITUCK SOUND. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ021>025-NCZ013>016-030>032-VAZ095>100-242000- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- HERTFORD-GATES-PASQUOTANK-CAMDEN-BERTIE-CHOWAN-PERQUIMANS- NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK- NORTHAMPTON VA- 348 PM EDT MON MAY 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...SOUTH HAMPTON ROADS VIRGINIA AND THE EASTERN SHORE OF VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ017-102-242000- INLAND CURRITUCK-OUTER BANKS CURRITUCK- 348 PM EDT MON MAY 23 2011 ...AIR QUALITY ALERT IN EFFECT UNTIL 3 PM EDT TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH CAROLINA AND THE NORTHERN OUTER BANKS OF NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. AIR QUALITY ALERT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. AIR QUALITY ALERT. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, May 23, 7:00 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
700 PM EDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM TSTM WND DMG BRINK 36.62N 77.63W
05/23/2011 GREENSVILLE VA LAW ENFORCEMENT
TREE DOWN ACROSS ROAD
&&
LALEXANDSpecial weather statement, May 23, 7:32 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 732 PM EDT MON MAY 23 2011 NCZ012>014-VAZ092-093-096-240015- GATES NC-HERTFORD NC-ISLE OF WIGHT VA-NORTHAMPTON NC-SOUTHAMPTON VA-SUFFOLK VA- 732 PM EDT MON MAY 23 2011 ...STRONG THUNDERSTORMS MOVING ALONG THE VIRGINIA AND NORTH CAROLINA BORDER... AT 731 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM LEES MILL TO MILWAUKEE...OR FROM CARRSVILLE TO WOODLAND...MOVING EAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR... HOLLAND AROUND 740 PM EDT... MAPLETON AROUND 745 PM EDT... SUFFOLK AIRPORT AROUND 805 PM EDT... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. LAT...LON 3669 7657 3651 7668 3637 7728 3675 7699 JM
Local storm report, May 23, 7:37 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
737 PM EDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM HAIL 2 E CONWAY 36.44N 77.19W
05/23/2011 E1.25 INCH NORTHAMPTON NC TRAINED SPOTTER
&&
LALEXANDSpecial weather statement, May 23, 7:51 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
751 PM EDT MON MAY 23 2011
VAZ093>097-240030-
CHESAPEAKE VA-ISLE OF WIGHT VA-NEWPORT NEWS/HAMPTON
VA-NORFOLK/PORTSMOUTH VA-SUFFOLK VA-
751 PM EDT MON MAY 23 2011
...STRONG THUNDERSTORM MOVING INTO TIDEWATER...
AT 750 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CHUCKATUCK...OR ABOUT 7 MILES SOUTH OF
SMITHFIELD...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR CARROLLTON AT 755 PM EDT...CRITTENDEN...AND...HOBSON AT 800 PM
EDT...HUNTERSVILLE AT 810 PM EDT...RALEIGH TERRACE AT 830 PM EDT.
EXPECT WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING AND HEAVY DOWNPOURS
IN THE PATH OF THIS STORM. SMALL HAIL IS ALSO POSSIBLE.
LAT...LON 3686 7631 3689 7633 3686 7634 3680 7660
3694 7667 3700 7655 3694 7648 3686 7652
3691 7645 3690 7637 3693 7635 3697 7644
3703 7647 3710 7629 3706 7627 3692 7635
3698 7627 3689 7620
44Local storm report, May 23, 7:53 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
753 PM EDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 PM FUNNEL CLOUD 2 W AHOSKIE 36.29N 77.02W
05/23/2011 HERTFORD NC TRAINED SPOTTER
&&
LALEXANDSpecial weather statement, May 23, 8:05 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
805 PM EDT MON MAY 23 2011
NCZ013>017-030>032-VAZ095>098-240100-
BERTIE NC-CAMDEN NC-CHESAPEAKE VA-CHOWAN NC-GATES NC-HERTFORD
NC-NORFOLK/PORTSMOUTH VA-PASQUOTANK NC-PERQUIMANS NC-SUFFOLK
VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
805 PM EDT MON MAY 23 2011
...STRONG THUNDERSTORMS MOVING INTO SOUTHEAST VIRGINIA AND NORTHEAST
NORTH CAROLINA...
AT 805 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM DRIVER TO 11 MILES WEST OF WINDSOR...OR
FROM BOWERS HILL TO 9 MILES SOUTH OF LEWISTON WOODVILLE...MOVING EAST
AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
WESTERN BRANCH AROUND 810 PM EDT...
TRAP AROUND 815 PM EDT...
CRADOCK AROUND 820 PM EDT...
SOUTH NORFOLK AROUND 825 PM EDT...
GOOSE POND AROUND 830 PM EDT...
TROTVILLE AROUND 835 PM EDT...
WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.
LAT...LON 3594 7705 3593 7719 3603 7720 3690 7650
3692 7635 3686 7632 3695 7630 3691 7602
3669 7591 3667 7597 3601 7649 3600 7650
3605 7670 3620 7672 3628 7668 3630 7672
3615 7676 3600 7669 3592 7672 3585 7689
JMThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:02 PM EDT | Severe Thunderstorm Warning | AKQ | Isle of Wight, City of Chesapeake, City of Hampton, City of Newport News, City of Norfolk, City of Portsmouth and 2 more | 28 min |
| May 23, 8:05 PM EDT | Special Weather Statement | AKQ | City of Chesapeake, City of Norfolk, City of Portsmouth, City of Suffolk, City of Virginia Beach | 55 min |
| May 23, 8:32 PM EDT | Special Marine Warning | AKQ | 58 min | |
| May 23, 9:09 PM EDT | Special Marine Warning | AKQ | 51 min | |
| May 23, 9:27 PM EDT | Special Weather Statement | AKQ | Accomack | 48 min |
| May 24, 1:41 PM EDT | Special Weather Statement | AKQ | Brunswick, Lunenburg, Mecklenburg | 49 min |
| May 24, 2:31 PM EDT | Special Weather Statement | AKQ | Powhatan | 29 min |
| May 24, 2:38 PM EDT | Special Weather Statement | AKQ | Brunswick, Charles City, Dinwiddie, Greensville, Prince George, Sussex and 4 more | 52 min |
| May 24, 2:55 PM EDT | Special Weather Statement | AKQ | King William, City of Richmond | 35 min |
| May 24, 3:14 PM EDT | Special Weather Statement | AKQ | Henrico, New Kent | 46 min |
| May 24, 3:23 PM EDT | Severe Thunderstorm Warning | AKQ | Greensville, Isle of Wight, Southampton, Sussex, City of Franklin, City of Suffolk | 52 min |
| May 24, 3:29 PM EDT | Special Weather Statement | AKQ | Surry, York, City of Newport News | 46 min |
| May 24, 3:43 PM EDT | Special Weather Statement | AKQ | Accomack | 47 min |
| May 24, 3:50 PM EDT | Special Weather Statement | AKQ | Gloucester, Mathews, New Kent | 40 min |
| May 24, 3:51 PM EDT | Severe Thunderstorm Warning | AKQ | Isle of Wight, Surry, City of Chesapeake, City of Hampton, City of Newport News, City of Norfolk and 3 more | 54 min |
| May 24, 3:55 PM EDT | Special Marine Warning | AKQ | 65 min | |
| May 24, 4:01 PM EDT | Special Marine Warning | AKQ | 59 min | |
| May 24, 4:10 PM EDT | Special Marine Warning | AKQ | 95 min | |
| May 24, 4:12 PM EDT | Special Weather Statement | AKQ | Accomack | 48 min |
| May 24, 4:24 PM EDT | Special Marine Warning | AKQ | 96 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.